Michigan, 2014Heavy Rain in Michigan, June 23 to 24, 2014
June 23 to 24, 2014 · NWS MQT · 3 events in 3 counties and zones
A series of disturbances moving northeast along a slow-moving cold front generated thunderstorms and locally heavy rainfall over portions of western Upper Michigan from the 23rd into the morning of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances moving northeast along a slow-moving cold front generated thunderstorms and locally heavy rainfall over portions of western Upper Michigan from the 23rd into the morning of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 23, 5:53 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 23, 5:53 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
753 AM EDT MON JUN 23 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 522 AM EDT MON JUN 23 2014
WV IMAGERY AND RUC ANALYSIS INDICATED WSW FLOW INTO THE NRN LAKES
BETWEEN A MID/UPPER LEVEL TROUGH FROM MANITOBA INTO THE NRN PLAINS
AND A RIDGE FROM THE OHIO VALLEY INTO QUEBEC. AT THE SFC...A WEAK
TROUGH EXTENDED FROM NE MN INTO WRN WI. A MORE PROMINENT COLD FRONT
STRETCHED FROM JAMES BAY TO NEAR WINNIPEG AHEAD OF HIGH PRESSURE
OVER N CNTRL CANADA. FORCING FROM A WEAK SHRTWV IN NRN WI ALONG WITH
AN AXIS OF HIGHER MOISTURE WITH PWAT VALUES TO 1.4 INCHES...WAS
ENOUGH TO SUPPORT AN AREA OF SHOWERS OVER FROM SW UPPER MI INTO E
CNTRL WI.
TODAY...EXPECT THE SHRTWV AND AREA OF PCPN ONLY SLOWLY MOVE TO THE
EAST THIS MORNING. WITH ONLY WEAK LARGE SCALE FORCING EXPECTED INTO
THE AFTERNOON AND THE POTENTIAL FOR ANOTHER WEAK SHRTWV TO MOVE INTO
THE AREA DURING INCREASED DAYTIME HEATING...THE FCST KEEPS MENTION
OF JUST SCT SHRA WITH THE GREATEST COVERAGE EXPECTED OVER CNTRL
UPPER MI. WITH TEMPS CLIMBING INTO THE MID 70S...THERE MAY BE ENOUGH
INSTABILITY FOR SOME ISOLD/SCT TSRA AS MLCAPE VALUES CLIMB INTO THE
400-800 J/KG RANGE.
TONIGHT...WITH THE LOSS OF DAYTIME HEATING...THE PCPN COVERAGE
SHOULD DIMINISH. HOWEVER...INCREASED QVECTOR CONV AHEAD OF THE MID
LEVEL TROUGH MOVING INTO THE UPPER MS VALLEY WILL SUPPORT CONTINUED
CHANCES FOR SCT SHOWERS AND A FEW TSRA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 421 AM EDT MON JUN 23 2014
ON TUESDAY MORNING...THE MODELS ARE IN GOOD AGREEMENT IN SHOWING THE
COLD FRONT MOVING OVER OR JUST SOUTH OF THE AREA. HOWEVER...THE
850MB TROUGH AXIS HANGS UP OVER LAKE SUPERIOR AS THERE IS LACK OF A
SOUTHWARD PUSH DUE TO THE GENERAL ZONAL FLOW ALOFT. THIS WILL
PROVIDE THE FOCUS FOR PRECIPITATION ON TUESDAY ESPECIALLY SINCE THE
MODELS ARE IN EXCELLENT AGREEMENT IN SHOWING BROAD SYNOPTIC SUPPORT
MOVING THRU AS THE 500MB TROUGH AXIS MOVES THROUGH. AS SUCH...THERE
WILL LIKELY BE SCATTERED SHOWERS ACROSS THE ENTIRE FORECAST AREA
THROUGH THE DAY DESPITE THE SURFACE FRONT BEING SOUTH OF THE REGION.
THE NUMERICAL GUIDANCE ALSO SHOWS MUCAPE VALUES OF 500-1500 J/KG
ACROSS THE REGION DURING THE DAY WITH MID LEVEL LAPSE RATES OF 6+
C/KM...ALLOWING FOR POSSIBLE THUNDERSTORM DEVELOPMENT. BEST CHANCES
FOR THUNDER WOULD BE ACROSS THE SOUTHERN TIER WHERE SFC TEMPS WILL
LIKELY BE IN THE LOWER-MID 70S AND IS WHERE THE BEST INSTABILITY
WILL BE LOCATED. WILL NEED TO KEEP CHANCE POPS ACROSS THE EASTERN
HALF OF THE FORECAST AREA DURING THE TUE EVENING HOURS AS WELL GIVEN
REMAINING MID LEVEL FORCING AND REMAINING DAYTIME INSTABILITY.
AT THIS TIME...WEDNESDAY IS EXPECTED TO REMAIN DRY AND COOL WITH THE
850MB TROUGH AND SFC FRONT REMAINING SOUTH OF THE AREA. STILL SOME
WEAK TROUGHINESS AT 500MB AND AS SUCH WEAK MID LEVEL Q-VECTOR
CONVERGENCE AND MOISTURE PERSISTS ACROSS THE AREA ALL DAY.
HOWEVER...GIVEN LACK OF INSTABILITY AND VERY WEAK MID LEVEL LAPSE
RATES COMBINED WITH ANTICYCLONIC LOW LEVELS WILL KEEP IT DRY FOR
NOW. WOULD NOT BE SHOCKED TO SEE ISOLATED SHOWERS BUT CHANCES ARE
NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST AT TIME TIME.
IN THE EXTENDED...ZONAL FLOW THROUGH THE PERIOD WILL MAKE TIMING OF
PRECIPITATION SOMEWHAT DIFFICULT ESPECIALLY INTO THE WEEKEND.
HOWEVER...THE LONGER RANGE MODELS ARE IN DECENT AGREEMENT ON THE
BROAD SCALE FEATURES WHICH AT LEAST GIVES SOME BASIC CONFIDENCE ON
WHEN THE BETTER CHANCES FOR RAIN WILL BE. ON THURSDAY...THE ECMWF
AND GFS BOTH SHOW A COMPACT VORT MAX MOVING ACROSS THE AREA DURING
THE DAY AS THE 850MB FRONT MOVES BACK NORTH. ALTHOUGH MOISTURE WILL
BE VERY LIMITED...WILL INCLUDE CHANCE POPS FOR THE WESTERN HALF OF
THE FORECAST AREA. BEHIND THIS VORT MAX...UPPER RIDGING BUILDS
ACROSS THE AREA FOR FRIDAY WHICH SHOULD ALLOW FOR TEMPS TO RETURN TO
NORMAL AS WELL AS DRY WEATHER. RETURN FLOW BEGINS IN EARNEST FOR THE
WEEKEND WITH TEMPERATURES LIKELY TO RISE ABOVE NORMAL...AND PERHAPS
A LITTLE MORE HUMIDITY AND SUMMER LIKE WEATHER. THIS WILL ALLOW FOR
CHANCES OF SHOWERS AND STORMS EACH DAY...ALTHOUGH SUNDAY LOOKS LIKE
THE BETTER CHANCE FOR SHOWERS AND STORMS GIVEN LOWERING HEIGHTS
ACROSS THE AREA IN RESPONSE TO THE APPROACHING TROUGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 752 AM EDT MON JUN 23 2014
A MOIST AIRMASS WITH A WEAK DISTURBANCE MOVING THROUGH THE AREA WILL
BRING SCT SHRA TODAY INTO THIS EVENING. HOWEVER...MAINLY VFR CONDITIONS ARE
EXPECTED AS MOST OF THE RAIN WILL BE LIGHT. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. HOWEVER...THE
PROBABILITY IS LOW ENOUGH TO LEAVE OUT MENTION FROM THE TAF. WITH
LIGHT WINDS AND ABUNDANT LOW LEVEL MOISTURE REMAINING...FOG IS
EXPECTED TO DEVELOP OVERNIGHT WITH VLIFR CONDITIONS POSSIBLE.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 522 AM EDT MON JUN 23 2014
DENSE FOG WILL PERSIST OVER WESTERN LAKE SUPERIOR INTO THIS
AFTERNOON. OTHERWISE...MAINLY LIGHT WINDS WILL PREVAIL INTO TONIGHT.
AS A COLD FRONT MOVES THROUGH THE AREA ON TUESDAY...NORTHEAST WINDS
WILL INCREASE TO 20 KNOTS WITH WAVES BUILDING TO AROUND 4 FEET.
WINDS WILL DIMINISH TUE NIGHT INTO WED AS HIGH PRES BUILDS INTO THE
REGION. MAINLY LIGHT WINDS AT OR BELOW 15 KNOTS ARE THEN EXPECTED
THROUGH FRIDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
DENSE FOG ADVISORY UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR
LSZ162-240>248-263>265.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...JLB
LONG TERM...MRD
AVIATION...JLB
MARINE...JLBHazardous weather outlook, Jun 23, 2:16 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 AM EDT MON JUN 23 2014
MIZ001>007-009>014-084-085-240830-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 AM EDT MON JUN 23 2014 /316 AM CDT MON JUN 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. AREAS OF FOG
WILL ALSO DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY...THEN AGAIN SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-240830-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 AM EDT MON JUN 23 2014 /316 AM CDT MON JUN 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL CONTINUE OVER MAINLY WESTERN AND CENTRAL LAKE SUPERIOR
THROUGH TONIGHT. SEE THE LATEST OPEN WATER FORECAST OR MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...AS WELL AS FOR SATURDAY
AND SUNDAY.
LOCALLY DENSE FOG IS POSSIBLE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-240830-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
416 AM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
LOCALLY DENSE FOG IS POSSIBLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING...THEN AGAIN
SATURDAY AND SUNDAY.
LOCALLY DENSE FOG IS POSSIBLE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
MRD
Heavy Rain, Iron
- When
- June 23, 8:30 AM CST to June 24, 8:30 AM CST
- Where
- Iron County, 1.44 mi W of Mineral Hills
- Reported by
- Public
- Coordinates
- 46.120, -88.680
There was a report of 2.25 inches of rainfall in 24 hours approximately two miles northwest of Iron River. Most of the rainfall fell on the morning of the 24th.
Heavy Rain, Marquette
- When
- June 23, 8:00 PM EST to June 24, 6:00 PM EST
- Where
- Marquette County, (Mqt)marquette Co Ar
- Reported by
- Official NWS Observations
- Coordinates
- 46.530, -87.570
The Marquette National Weather Service in Negaunee Township measured 2.11 inches of rainfall over a 24-hour period. Most of the rainfall fell on the evening of the 23rd.
Heavy Rain, Baraga
- When
- June 24, 6:30 AM EST to 9:00 AM EST
- Where
- Baraga County, 3.6 mi WSW of Watton
- Reported by
- COOP Observer
- Coordinates
- 46.510, -88.670
The observer in Watton measured 1.65 inches of rainfall in less than three hours.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525383, 525385, 525384.